Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 44, NWS Charleston, WV

July 4, 2018Harrison County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 4, 2018, 7:29 PM EDT for Harrison County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2018, 7:29 PM EDT (23:29 UTC)
Expired
Jul 4, 2018, 9:31 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Harrison County, WV

The radar

The Pittsburgh radar (KPBZ), 149 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WGUS51 KRLX 042329
FFWRLX
WVC033-050230-
/O.NEW.KRLX.FF.W.0044.180704T2329Z-180705T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
729 PM EDT WED JUL 4 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  South central Harrison County in northern West Virginia...

* Until 1030 PM EDT.

* At 727 PM EDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  two inches of rain have already fallen. Flash flooding is expected
  to begin shortly.

* Some locations that will experience flooding include...
  Lost Creek. 

This includes the following streams and drainages...Bonds Run...Elk 
Creek...Duck Creek...Jesse Run and Lost Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3925 8032 3911 8034 3913 8041 3926 8038

$$

30
2 follow-up statements
599 
WGUS71 KRLX 050101
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
901 PM EDT WED JUL 4 2018

WVC033-050230-
/O.CON.KRLX.FF.W.0044.000000T0000Z-180705T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison WV-
901 PM EDT WED JUL 4 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
SOUTH CENTRAL HARRISON COUNTY...

Radar estimates and reporting gauges indicate around 2 inches had 
fallen in less than an hours time. While the heavy rain has since 
ended, continued runoff will causes small creeks to remain elevated 
and potentially surpass bankfull. 

Some locations that will experience flooding include...
Lost Creek. 

This includes the following streams and drainages...Bonds 
Run...Elk Creek...Duck Creek...Jesse Run and Lost Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3925 8032 3911 8034 3913 8041 3926 8038

$$

30
926 
WGUS71 KRLX 050131
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
931 PM EDT WED JUL 4 2018

WVC033-050141-
/O.CAN.KRLX.FF.W.0044.000000T0000Z-180705T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison WV-
931 PM EDT WED JUL 4 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL HARRISON COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3925 8032 3911 8034 3913 8041 3926 8038

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 7:10 PM EDT, 19 minutes earlier.

Area forecast discussion, Jul 4, 7:10 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
710 PM EDT Wed Jul 4 2018

.SYNOPSIS...
The heat continues through Thursday, with unsettled conditions.
A cold front crosses late Friday, followed by high pressure,
with cooler and drier air, for the weekend and into early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 630 PM Wednesday...

Will update the forecast to better reflect the afternoon/evening
convection propagating westward off of the mountains.

As of 230 PM Wednesday...

High pressure at the sfc and aloft provides plenty of sunshine
this 4th of July. Abundant humidity seen in dewpoints in the
lower 70s, combine with hot temperatures in the mid to lower 90s
will produce heat indices from 100 to 106 degrees this
afternoon. Excessive heat warnings are in effect for portions of
southeast OH and portions lowlands of WV, and heat advisories
for the rest of the WV lowlands.

Convection has already develop along the northeast mountains
moving northwest. Any shower or storm will dissipate quickly
after sunset.

Ample sfc based CAPE around 4 kJ/kg, PWATs reaching 2.15 inches
and steep low level lapse rates could lead to strong wind
gusts through this evening.

Dense patchy fog expected along protected river valleys
overnight, more noticeable at EKN and over the southern coal
fields. In addition, areas that receive rainfall today could
experience dense fog overnight.

On Thursday, a similar environment will persist to produce heat
indices reaching 100 degrees west of the OH river, and in the
upper 90s across the WV lowlands.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
As of 230 PM Wednesday

Precip chances should peak Thursday Night into Friday morning as a
cold front approaches and pushes through the area. Isolated pockets
of heavy rainfall will be possible which may lead to localized
flooding. Rain chances should end from NW to SE through the day
Friday as much drier and cooler air filters into the region.

Much less humid feeling conditions should prevail Saturday along
with a plethora of sunshine. All in all, it currently looks like a
great day for any outdoor activities that are planned.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday

Pleasant weather will continue into early next week as sfc high
pressure shifts east across the E/NE CONUS. Another cold front will
approach the area by the middle of next week, but this front is prog
to be weaker with questionable lift/moisture availability. Thus, for
now, will omit POPs for the middle of next week.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 700 PM Wednesday...

Scattered Thunderstorms producing restrictions and wind gusts
should gradually die off this evening. Some fog will quickly for
in areas that received rainfall, with some MVFR fog possible
late tonight in areas not receiving rainfall. Fog will burn off
quickly in the morning.

A VFR cumulus deck can be expected on Thursday, with
thunderstorms forming during the afternoon hours.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z
FRIDAY...

FORECAST CONFIDENCE: High, medium with fog.

ALTERNATE SCENARIOS: Timing of convection could vary. Timing and
density of fog overnight could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
EKN CONSISTENCY  H    H    H    H    H    H    M    M    H    L    L    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    H    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H

AFTER 00Z FRIDAY...
IFR possible in showers and thunderstorms Friday into Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Excessive Heat Warning until 8 PM EDT this evening for
     WVZ005>009-013>015.
     Heat Advisory until 8 PM EDT this evening for WVZ010-011-
     016>020-024>031.
OH...Excessive Heat Warning until 8 PM EDT this evening for OHZ066-
     067-075-076-083>087.
KY...Excessive Heat Warning until 8 PM EDT this evening for
     KYZ101>103-105.
VA...None.

&&

SYNOPSIS...RH/ARJ
NEAR TERM...RPY/ARJ
SHORT TERM...RH
LONG TERM...RH/SL
AVIATION...RPY
Hazardous weather outlook, Jul 4, 3:51 AM EDT, 15 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
351 AM EDT Wed Jul 4 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013>015-050800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Lincoln-Putnam-Kanawha-
351 AM EDT Wed Jul 4 2018

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Above normal temperatures and high humidity are expected again on
Thursday. A heat advisory may be necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ010-011-016>020-024>031-050800-
Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-
Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
351 AM EDT Wed Jul 4 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of central West
Virginia, northern West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Above normal temperatures and high humidity is expected again on
Thursday. A heat advisory may be necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ032>034-039-040-515>526-050800-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
351 AM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 4, 6:06 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
606 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     3 SSW SOUTH CHARLESTON  38.31N  81.72W
07/04/2018                   KANAWHA            WV   911 CALL CENTER

            METRO CALLED WITH A REPORT OF TREES DOWN AT 2000 LENS
            CREEK ROAD

&&

EVENT NUMBER RLX1800197

MEK
Local storm report, Jul 4, 6:08 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
608 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     3 SSW SOUTH CHARLESTON  38.31N  81.72W
07/04/2018                   KANAWHA            WV   911 CALL CENTER

            METRO CALLED WITH A REPORT OF TREES DOWN ON PAINT CREEK
            ROAD NEAR GALLAGHER

&&

EVENT NUMBER RLX1800198

MEK
Local storm report, Jul 4, 6:10 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
610 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     3 SSW SOUTH CHARLESTON  38.31N  81.72W
07/04/2018                   KANAWHA            WV   911 CALL CENTER

            METRO CALLED WITH A REPORT OF A TREE DOWN ON THE WEST
            VIRGINIA TURNPIKE AT MILE MARKER 85 IN THE SOUTHBOUND
            LANE

&&

EVENT NUMBER RLX1800199

MEK
Local storm report, Jul 4, 6:56 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
656 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     RICHWOOD                38.22N  80.54W
07/04/2018                   NICHOLAS           WV   911 CALL CENTER

            911 CALL CENTER REPORTED TREES DOWN IN RICHWOOD

&&

EVENT NUMBER RLX1800200

MEK
Local storm report, Jul 4, 7:10 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
710 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     DANVILLE                38.08N  81.83W
07/04/2018                   BOONE              WV   911 CALL CENTER

            911 CALL CENTER REPORTED A TREE DOWN ON ROUTE 17 NEAR
            GREENVIEW

&&

EVENT NUMBER RLX1800201

MEK
Local storm report, Jul 4, 7:11 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
711 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     DANVILLE                38.08N  81.83W
07/04/2018                   BOONE              WV   911 CALL CENTER

            911 CALL CENTER REPORTED A TREE DOWN ON PRICE BRANCH
            ROAD NEAR DANVILLE

&&

EVENT NUMBER RLX1800202

MEK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:24 PM EDTSpecial Weather StatementRLXRandolph36 min
Jul 4, 2:39 PM EDTSpecial Weather StatementRLXRandolph21 min
Jul 4, 3:00 PM EDTSpecial Weather StatementRLXRandolph, Webster30 min
Jul 4, 3:38 PM EDTSpecial Weather StatementRLXWebster37 min
Jul 4, 4:18 PM EDTFlash Flood WarningRLXNicholas, Webster3 hr
Jul 4, 4:51 PM EDTSpecial Weather StatementRLXKanawha24 min
Jul 4, 5:13 PM EDTSpecial Weather StatementRLXLogan32 min
Jul 4, 5:34 PM EDTSevere Thunderstorm WarningRLXBoone, Logan26 min
Jul 4, 5:58 PM EDTSevere Thunderstorm WarningRLXBoone32 min
Jul 4, 6:22 PM EDTSevere Thunderstorm WarningRLXTaylor23 min
Jul 4, 6:44 PM EDTFlash Flood WarningRLXTaylor2 hr
Jul 4, 6:51 PM EDTSevere Thunderstorm WarningRLXHarrison24 min

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.